Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 82, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 22, 2008, 5:12 PM MDT for Teton County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2008, 5:12 PM MDT (23:12 UTC)
- Expired
- Jul 22, 2008, 6:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Teton County, WY
The radar
The Pocatello radar (KSFX), 193 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.2 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:51 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 1:51 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 151 PM MDT TUE JUL 22 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY SEVERE THUNDERSTORM WATCH COVERS THE ENTIRE FAR WEST THROUGH 9PM THIS EVENING AS MOIST LOW LEVEL AIRMASS AND MAX HEATING INTERACT WITH APPROACHING DISTURBANCE/SPEEDMAX FROM THE SOUTH. THE SHORTWAVE APPEARS TO BE OVER ECNTRL NV/SWRN UT AT 19Z AND SHOULD BE INTERACTING WITH VERY MOIST AIRMASS OVER NRN UTAH AND SWRN WYO OVER THE NEXT 2-4 HOURS. IN ADDITION...FRONTAL BOUNDARY CURRENTLY OVER SRN IDAHO WILL MOVE INTO FAR WEST WYO THIS EVENING ADDING AN ADDITIONAL FOCUS FOR CONVECTION. STRONG STORMS OFF THE UINTAS WILL ALSO HAVE TO BE WATCHED AS THEY MOVE ACROSS SWEETWATER COUNTY. IF THESE BECOME TOO STRONG WE MAY NEED TO ADD SWEETWATER TO THE SEVERE THUNDERSTORM WATCH. ON WEDNESDAY...THE PLUME SHIFTS EWD BUT JUST FAR ENOUGH TO IMPACT OUR SERN ZONES WITH THE POTENTIAL FOR A FEW STRONG STORMS. IVE HIT THIS AREA WITH CHANCE POPS WEDNESDAY AFTERNOON AND EVENING. ON THURSDAY...ADDITIONAL DRYING MOVES INTO THE AREA BUT THERE MAY STILL BE ENOUGH LINGERING LOW LEVEL MOISTURE FOR ISOLATED STORMS ACROSS THE FAR EAST AND NRN ZONES. RIDGE TRIES TO REBUILD FRIDAY WITH MID LEVEL WARMING SUPPLYING A CAP ON CONVECTION. THE ONLY AREA THAT MAY SEE ISOLATED STORMS WILL BE THE FAR SERN ZONES WHERE SOME LINGERING LOW LEVEL MOISTURE MAY REMAIN. STORMS MAY DEVELOP OFF THE UINTAS AND THEN TRACK NE ACROSS THE AREA. OTHERWISE IT WILL BE CONTINUED VERY WARM TO HOT THROUGH THE PERIOD. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY FRIDAY LOOKS DRY OVER MUCH OF THE REGION. GFS FORECASTS A FAIRLY STABLE AIRMASS. THE EAST ZONES MAY SEE ISOLATED ACTIVITY FRIDAY EVENING. ON SATURDAY THE UPPER HIGH NUDGES BACK NORTH INTO OUR AREA. GFS MODEL HINTS AT FAIRLY DRY MID LEVELS WITH SLIGHTLY UNSTABLE AIRMASS IN THE AFTERNOON AND EVENING. ISOLATED STORMS AT BEST WILL OCCUR...MAINLY OVER AND NEAR THE MOUNTAINS. THE GFS PAINTS AN UNSETTLED DAY ON SUNDAY WITH A DECENT SHORTWAVE ROTATING TOWARD THE AREA. ECMWF MODEL IS FASTER WITH A SHORTWAVE EARLY SUNDAY WHICH WOULD LEAD TO LESS STORMS. LEANING TOWARD GFS MODEL FOR NOW. MONDAY AND TUESDAY LOOK INTERESTING AS MID LEVEL MOISTURE IS FORECAST INTO THE REGION. SHORTWAVES IN THE SOUTHWEST FLOW ALOFT COULD AID IN STORM FORMATION. AIRMASS GETS MORE UNSTABLE AND PRECIPITABLE WATER VALUES START TO INCREASE. WILL KEEP LOW PRECIP CHANCES GOING MONDAY AND TUESDAY. HIGH TEMPS WILL REMAIN VERY WARM TO HOT DURING THE EXTENDED PERIOD. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE STATE THIS EVENING. SOME STORMS MAY BECOME SEVERE IN THIS SYSTEM PRODUCING LARGE HAIL AND DAMAGING WINDS OVER THE WESTERN THIRD OF THE STATE. THESE SEVERE STORMS MAY CREATE PERIODS OF IFR TO LIFR CONDITIONS IF THEY MOVE OVER WESTERN AIRPORTS...INCLUDING KBPI...KPNA...AND KJAC. THE STRONGER STORMS SHOULD TAPER OFF BY 04Z THIS EVENING...THOUGH SCATTERED TO ISOLATED SHOWER ACTIVITY WILL BE FOUND ACROSS THE STATE THROUGH THE OVERNIGHT HOURS. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN WYOMING WEDNESDAY AFTERNOON...CREATING GUSTY WINDS...AND POTENTIALLY MVFR CEILINGS. && .FIRE WEATHER... ACTIVE AFTERNOON AND EVENING OF THUNDERSTORMS EXPECTED ACROSS WESTERN WYOMING. THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL EXIST THROUGH THE EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE WILL ALSO OCCUR WITH THE STRONGEST STORMS PRODUCING HAIL...GUSTY WIND TO 50 MPH AND LOCALLY HEAVY RAIN. SOME DRIER AIR WILL PUSH INTO THE WEST ON WEDNESDAY BUT THE SUBTROPICAL MOISTURE PLUME WILL THEN TAKE AIM ON AREAS EAST OF THE DIVIDE...ESPECIALLY FROM RKS TO CPR. FURTHER DRYING SHOULD OCCUR THURSDAY INTO FRIDAY WITH VERY WARM TO HOT CONDITIONS CONTINUING. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...AR AVIATION...BRANHAM FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 22, 1:07 PM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 107 PM MDT TUE JUL 22 2008 WYZ001>020-022>030-231100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 107 PM MDT TUE JUL 22 2008 ...A SEVERE THUNDERSTORM WATCH COVERS FAR WEST WYOMING THROUGH 9 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS FAR WESTERN WYOMING THIS AFTERNOON AND EVENING AS A WEATHER DISTURBANCE MOVING UP FROM THE SOUTH COMBINES WITH A VERY MOIST LOW LEVEL ATMOSPHERE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAIN. OTHER STORMS WILL ALSO DEVELOP ACROSS CENTRAL WYOMING THIS AFTERNOON AND EVENING WITH THE STRONGEST STORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SWEETWATER... NATRONA AND EASTERN FREMONT COUNTIES WEDNESDAY AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL...WIND GUSTS OVER 50 MPH AND HEAVY RAIN. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS GREATER THAN 40 MPH THIS AFTERNOON AND EVENING AND PEA-SIZED HAIL OR LARGER. TEAM RIVERTON
In the hours before
Special weather statement, Jul 22, 1:49 PM MDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 149 PM MDT TUE JUL 22 2008 WYZ028-029-222030- FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER- 149 PM MDT TUE JUL 22 2008 ...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY... AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF MCKINNON...OR 16 MILES NORTHWEST OF MANILA...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHWESTERN SWEETWATER COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4111 11008 4147 10992 4137 10962 4104 10986 TIME...MOT...LOC 1949Z 204DEG 13KT 4116 10992 BRANHAM
Special weather statement, Jul 22, 2:59 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT TUE JUL 22 2008
WYZ026>028-222200-
ROCK SPRINGS AND GREEN RIVER-SOUTH LINCOLN COUNTY-UPPER GREEN RIVER
BASIN-
259 PM MDT TUE JUL 22 2008
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND SWEETWATER
COUNTIES...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I80 EXIT 61...OR 20 MILES NORTHEAST OF
LYMAN...MOVING NORTH AT 26 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN SOUTHEASTERN LINCOLN AND WESTERN SWEETWATER COUNTIES...
INCLUDING THE LOCATIONS OF I80 EXIT 61...JCT I80 AND HWY 30...I80
EXIT 68...STATE HWY 372 MILE MARKER 20 AND STATE HWY 28 MILE MARKER
100...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4140 11007 4141 11007 4142 11006 4157 11006
4159 11008 4190 10998 4183 10966 4136 10990
TIME...MOT...LOC 2059Z 197DEG 23KT 4148 10998
BRANHAMSpecial weather statement, Jul 22, 3:26 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
326 PM MDT TUE JUL 22 2008
WYZ030-222230-
EAST SWEETWATER COUNTY-
326 PM MDT TUE JUL 22 2008
...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY...
AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES EAST OF STATE HWY 430 MILE MARKER 50...
OR 57 MILES SOUTHEAST OF ROCK SPRINGS...MOVING NORTHEAST AT 16 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN SOUTHEASTERN SWEETWATER COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4113 10846 4154 10820 4142 10792 4139 10791
4104 10826
TIME...MOT...LOC 2126Z 211DEG 14KT 4116 10830
T. BAKER/DOMKESpecial weather statement, Jul 22, 3:59 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 359 PM MDT TUE JUL 22 2008 WYZ028-222300- ROCK SPRINGS AND GREEN RIVER- 359 PM MDT TUE JUL 22 2008 A STRONG THUNDERSTORM IS CURRENTLY MOVING THROUGH WEST CENTRAL SWEETWATER COUNTY...AROUND 5 MILES NORTHEAST OF GRANGER...MOVING NORTHEAST AT 15 TO 20 MPH. THIS STORM IS PRODUCING DANGEROUS LIGHTNING...AND HAS THE POTENTIAL TO CONTAIN SMALL HAIL AND GUSTY WINDS TO 40 MPH. PERSONS OUTDOORS SHOULD BE PREPARED FOR THIS THUNDERSTORM AND FIND A STURDY INDOOR SHELTER UNTIL THE STORM PASSES. KLB
Special weather statement, Jul 22, 4:07 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 407 PM MDT TUE JUL 22 2008 WYZ020-222300- NATRONA COUNTY LOWER ELEVATIONS- 407 PM MDT TUE JUL 22 2008 A BATCH OF THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST INTO NATRONA COUNTY AROUND ALCOVA RESERVOIR. EXPECT BRIEF MODERATE RAINFALL AND LIGHTNING. SOME GUSTY WINDS TO 40 MPH...HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. IF THE STORMS HOLD TOGETHER...THEY WILL REACH CASPER BETWEEN 5 PM AND 530 PM. WYZ017-222300- WIND RIVER BASIN- 407 PM MDT TUE JUL 22 2008 A FEW THUNDERSTORMS WILL MOVE NORTHEAST OF GAS HILLS ROAD... APPROACHING MONETA BY 5 PM. EXPECT BRIEF MODERATE TO HEAVY RAINFALL...A FEW LIGHTNING STRIKES AND POSSIBLY SOME PEA SIZED HAIL. TWB
Special weather statement, Jul 22, 5:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT TUE JUL 22 2008
WYZ020-022-230015-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
512 PM MDT TUE JUL 22 2008
...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEARTRAP MEADOWS COUNTY PARK...OR 10 MILES
SOUTH OF CASPER...MOVING NORTHEAST AT 21 MPH.
RAINFALL OF UP TO ONE QUARTER INCH AND PEA SIZE HAIL ARE POSSIBLE
WITH THIS STORM.
RESIDENTS IN EASTERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
HOGADON SKI AREA...BEARTRAP MEADOWS COUNTY PARK...I25 EXIT 182 AND
EDNESS K WILKINS STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHWESTERN WYOMING.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4278 10607 4273 10607 4258 10633 4271 10650
4299 10616 4292 10606 4288 10607 4287 10606
4279 10606
TIME...MOT...LOC 2312Z 223DEG 18KT 4272 10631
T. BAKERThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:25 PM MDT | Special Weather Statement | RIW | Fremont | 65 min |
| Jul 22, 2:59 PM MDT | Special Weather Statement | RIW | 61 min | |
| Jul 22, 3:26 PM MDT | Special Weather Statement | RIW | 64 min | |
| Jul 22, 4:25 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 50 min |
| Jul 22, 4:59 PM MDT | Areal Flood Advisory | RIW | Sweetwater | 106 min |
| Jul 22, 5:12 PM MDT | Special Weather Statement | RIW | Natrona | 63 min |
| Jul 22, 5:28 PM MDT | Special Weather Statement | RIW | Lincoln | 62 min |
| Jul 22, 5:32 PM MDT | Special Weather Statement | RIW | Natrona | 58 min |
| Jul 22, 5:52 PM MDT | Special Weather Statement | RIW | Natrona | 53 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.